To the Editor.—
We read with interest the article in the July issue of the Archives by Schechter et al.1 We would like to report a case of urticaria and angioedema and another case of urticaria, following the use of topically applied chloramphenicol ointment 3%.
Report of Cases.—Case 1.—
A 30-year-old woman was treated with chloramphenicol ointment 3% for otitis externa. She had no history of allergy, but two days after the application of chloramphenicol ointment, she developed redness, swelling, and irritation of the treated area. Ten days later, she was admitted to the hospital for urticaria and angioedema.
A 54-year-old otherwise healthy woman was treated with chloramphenicol ointment 3% for a finger wound. A few days later, her finger became swollen and red; one week later, she developed severe urticaria. The patient stated that chloramphenicol ointment was the only medication she had used.
Schewach-Millet M, Shpiro D. Urticaria and Angioedema due to Topically Applied Chloramphenicol Ointment. Arch Dermatol. 1985;121(5):587. doi:10.1001/archderm.1985.01660050035002
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: